Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Wichita, KS

March 17, 2003Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 17, 2003, 3:16 PM CST for Cowley County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 3:16 PM CST (21:16 UTC)
Expired
Mar 17, 2003, 4:15 PM CST
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 172116
SVRICT
KSC035-172215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 415 PM CST.

* AT 316 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF ARKANSAS CITY...OR ABOUT 17
  MILES SOUTH OF WINFIELD...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ARKANSAS CITY AROUND 320 PM CST...
  NEAR WINFIELD AROUND 355 PM CST...
  7 MILES EAST OF UDALL AROUND 415 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 415 PM CST.

LAT...LON 3697 9715 3697 9688 3735 9679 3744 9713

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 11:10 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 17, 11:10 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CST MON MAR 17 2003

UPDATE...

NO BIG CHANGES ON THE GOING THINKING ABOUT THE CONVECTIVE SCENARIO
LATER TODAY INTO TONIGHT. EXPECT UPPER WAVE ACROSS NEW MEXICO TO
LIFT OUT AND AID LOW LEVEL CONVERGENCE ALONG THE DRYLINE AFTER 4 PM
TODAY. MID LEVEL CLOUDS ACROSS THE TX PANHANDLE INDICATE THE LIFT
WITH THIS WAVE AT THIS TIME. WOULD EXPECT ORGANIZED THUNDERSTORMS TO
DEVELOP ACROSS SW KS INTO WESTERN OK AND MOVE NORTH-NORTHEAST TOWARD
THE CWA. HAIL/LOCALLY DAMAGING WIND WILL BE POSSIBLE GIVEN LOW WBZ
AND STEEP LAPSE RATES. MEANWHILE, ONGOING THUNDERSTORMS WITH
850-700MB THETA-E ADVECTION SHOULD PERSIST INTO SE KS
TODAY...MARGINAL SEVERE HAIL NOT OUT OF THE QUESTION ALTHOUGH
ISOLATED. THERES ALSO THE OUTSIDE POTENTIAL FOR UNORGANIZED
MULTI-CELL THUNDERSTORM ACTIVITY TO FIRE DUE TO HEATING JUST ABOUT
ANYWHERE LATER TODAY. THIS ACTIVITY WOULD ALSO HAVE THE POTENTIAL
FOR HAIL. BUT AGAIN, MAIN ACTIVITY SHOULD MOVE UP OUT OF SW
KS/WESTERN OK LATER TODAY.

340 AM CST MON MAR 17 2003

BULK OF ATTENTION THIS PACKAGE WL BE PAID TO THE FIRST COUPLE OF
DAYS AS STRONG SYSTEM FINALLY AFFECTS AREA.

LATEST UA SHOWS STRONG JET FINALLY STARTING TO MAKE LANDFALL OVER
SOUTHERN CALI IN THE FORM OF A 130KT JET AT 300MB. THIS IS GOING TO
BE OUR WX MAKER OVER THE NEXT FEW DAYS.

TODAY: LEE SIDE LOW EXPECTED TO STRENGTHEN TODAY OVER EASTERN CO.
THIS WL RESULT IN STRONGER SOUTHERLY BL FLOW AND SURGING DRY LINE.
THIS DRY LINE SHOULD BE THE FOCUS FOR TSRA DEVELOPMENT TDAY OVER N
TEX AND OK. NOT TOO IMPRESSED WITH SHEAR THIS AFTERNOON. THE BEST
SHEAR SHOULD STAY SOUTH OF AREA TDAY. FLOW OVER MOST OF CWA IS
VERY UNIDIRECTIONAL ALL THE WAY UP TO AROUND 400MB. SO WOULD EXPECT
MORE OF A MULTICELL STRUCTURE OVER AREA. STORMS THAT DO DEVELOP, WL
DEFIANTLY HAVE A CHANCE OF PRODUCING SOME SEVERE HAIL, WITH FREEZING
LEVELS BELOW 10K FEET. SO THIS SHOULD BE THE MAIN THREAT TDAY.

TNGHT: BY 06Z TUES, SFC LOW SHOULD BE SITUATED OVER SE CO WITH CWA
STILL UNDER STRONG WAA. STRONG ISENTROPIC LIFT WL ALSO COMMENCE
TNGHT, WITH GOOD UPGLIDE AND GOOD LOCAL PRESSURE RISES, ESPECIALLY
IN THE 300K SURFACE. WITH FREEZING LEVELS EVEN LOWER THAN TDAY, HAIL
WILL DEFINITELY BE POSSIBLE WITH STORMS THAT DO DEVELOP. SHEAR STILL
LOOKS VERY MARGINAL FOR SUPERCELLS TYPE STORMS OVERNIGHT, 500MB
WINDS ACTUALLY BACKED FROM TDAYS PROFILE.

...ALTHOUGH SOME HAIL WL BE POSSIBLE TUES-TUES NGHT, HEAVY RAINFALL
WL ALSO BE A THREAT THROUGH WED NGHT...

TUES-TUES NGHT: DRY LINE WL CONTINUE TO SURGE ACROSS EASTERN OK
DURING THE DAY TUES. CONVECTION SHOULD CONTINUE TO FIRE, AS DECENT
CONVERGENCE FCSTED OVER E OK. A JET MAX WL ALSO NOSE INTO CWA TUES
AFT, WITH MUCH OF AREA IN LEFT EXIT REGION. MESO-ETA ACTUALLY SHOWS
AN AREA OF STRONG DIVERGENCE OVER CWA TUES, WHICH IS LIKELY A RESULT
OF SOME CONVECTIVE FEEDBACK. DRY SLOT SHOULD BE NOSING INTO SOUTH
CENTRAL KS TUES, WHICH MAY LIMIT PRECIP CHANCES OVER SW PORTIONS OF
CWA. BY 12Z WED THERE ARE QUITE A FEW DISCREPANCIES ON SFC FEATURES
BETWEEN THE GFS AND ETA.  REGARDLESS, OF SFC FEATURES, UPPER
PATTERN LOOKS PRETTY GOOD FOR PRECIP, ESPECIALLY WITH LOCAL PRESSURE
RISES.  PREV FCST HAS A GOOD HANDLE ON PRECIP CHANCES, AND WONT
MAKE MAJOR TWEAKS.

WED-WED NGHT: SFC LOW WL MAKE A SLOW MOVE SOUTH WED, WHICH WL PLACE
CWA IN A WRAP AROUND PRECIP SCENARIO.  THERE SHOULD BE ENOUGH
ELEVATED INSTABILITY TO GET SOME TSRA AND SHOWERS. BASICALLY THIS
PERIOD LOOKS PRETTY WET. WL BUMP POPS A BIT FROM PREV FCST. MAY ALSO
NEED TO KEEP AN EYE OUT FOR HEAVY RAIN THROUGH THIS PERIOD, AS 850MB
DPS STAY UP.

THURS-SUN:
GFS AND ECM AGREE WELL ON LONG RANGE FEATURES BY THURS 12Z, WITH
UPPER LOW MEANDERING AROUND OK/S KS. THE PLACEMENT OF THESE FEATURES
WL PROMOTE A DREARY RAINY DAY THURS OVER ALL OF CWA, DUE TO A
PRIMARILY WRAP AROUND SCENARIO/STRONG LOCAL PRESSURE RISES. 850
TEMPS AND THICKNESSES SUPPORT ALL RAIN THURS.

ANOTHER TROUGH DIGS OVER THE DESERT SW FRI, BUT THIS SYSTEM APPEARS
TO KEEP FAR ENOUGH SOUTH TO KEEP PRECIP SOUTH OF AREA. WL KEEP SAT
AND SUN DRY FOR NOW, AS IT APPEARS CWA WL BE BETWEEN TWO SEPARATE
SYSTEMS, ONE TO THE SOUTH AND ONE TO THE NORTH.

AS FAR AS TEMPS GO THE PREV FCST HAS A GOOD HANDLE ON THEM.  THE
ONLY CHANGES WOULD BE TO TWEAK DOWN HIGHS THURS AND FRI, BASED OFF
OF LATEST 850MB TEMPS WHICH ARE FORECASTED BY MODELS. BUT THESE
WOULD ONLY BE MINOR TWEAKS.  OTHER THAN THAT, LOOK FOR WARMING TEMPS
FRI-SUN, WITH MID 50 TO NEAR 60 EXPECTED FOR SUN.

FCSTID = 7
ICT   72  52  64  49 /  40  60  50  40
HUT   73  50  64  48 /  40  60  50  60
EWK   72  52  64  48 /  40  60  60  60
EQA   73  53  64  49 /  40  60  60  60
WLD   73  52  65  49 /  40  60  30  40
RSL   73  49  60  46 /  50  60  70  60
GBD   73  49  62  47 /  50  60  60  60
SLN   72  51  63  48 /  40  60  70  60
MPR   72  52  64  48 /  40  60  60  60
CFV   74  54  67  49 /  30  60  60  60
CNU   74  53  66  49 /  20  60  70  60
K88   74  53  66  49 /  20  60  60  60

.ICT...
KS...NONE.

LAWSON
Hazardous weather outlook, Mar 17, 11:30 AM CST, 3 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LARGE HAIL AND AN ISOLATED SEVERE WIND EVENT WILL BE POSSIBLE TODAY
FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE, AND FOR MOST
OF THE AREA TONIGHT.

STRONG LOW PRESSURE WILL DEEPEN ACROSS SOUTHEAST COLORADO THIS
AFTERNOON. THIS WILL DRAW DEEPER MOISTURE NORTH INTO THE AREA.
MEANWHILE, A DRYLINE WILL INTENSIFY AND MOVE NORTHEAST INTO
SOUTHWEST KANSAS, AND WESTERN OKLAHOMA. ALONG WITH THIS DRYLINE, AN
UPPER AIR DISTURBANCE WILL EMERGE INTO THE PLAINS THIS EVENING.
EXPECT THUNDERSTORMS TO DEVELOP NEAR THIS DRYLINE AFTER 3 PM TODAY.
THE STORMS WILL THEN MOVE NORTHEAST AT 30 MPH TOWARD PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO EVOLVE
INTO A LINE EXTENDING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS
AFTER MIDNIGHT. THROUGH 9 PM TONIGHT, THE GREATEST RISK FOR
ORGANIZED SEVERE THUNDERSTORMS WILL BE WEST OF A WINFIELD TO
COTTONWOOD FALLS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY OVER
EASTERN AND CENTRAL KANSAS, BUT THE SEVERE THREAT WILL DIMINISH AS
THE BEST MOISTURE AND INSTABILITY SHIFT SOUTHEAST. WITH THE
POTENTIAL FOR PROLONGED RAINFALL, AREAS OF HEAVY RAIN WILL THEN
BECOME THE MAIN THREAT TUESDAY NIGHT INTO WEDNESDAY, AS THIS SYSTEM
TAKES ITS TIME MOVING OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:38 PM CSTSevere Thunderstorm WarningICTSumner52 min
Mar 17, 3:57 PM CSTSevere Thunderstorm WarningICTSedgwick63 min
Mar 17, 4:40 PM CSTSevere Thunderstorm WarningICTHarvey65 min
Mar 17, 4:43 PM CSTSevere Thunderstorm WarningICTSumner62 min
Mar 17, 4:49 PM CSTSevere Thunderstorm WarningICTHarper56 min
Mar 17, 4:52 PM CSTSevere Thunderstorm WarningICTSedgwick38 min
Mar 17, 5:06 PM CSTSevere Thunderstorm WarningICTKingman, Reno54 min
Mar 17, 5:27 PM CSTSevere Thunderstorm WarningICTMcPherson63 min
Mar 17, 5:38 PM CSTSevere Thunderstorm WarningICTHarper67 min
Mar 17, 5:40 PM CSTSevere Thunderstorm WarningICTSumner65 min
Mar 17, 5:51 PM CSTSevere Thunderstorm WarningICTKingman54 min
Mar 17, 5:54 PM CSTSevere Thunderstorm WarningICTReno66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.